Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 37, NWS Grand Forks, ND

May 18, 2005Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 18, 2005, 5:43 PM CDT for Cass County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2005, 5:43 PM CDT (22:43 UTC)
Expired
May 18, 2005, 6:06 PM CDT
In force
23 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 43 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 182244
SVRFGF
NDC017-182345-
/O.NEW.KFGF.SV.W.0037.050518T2243Z-050518T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
543 PM CDT WED MAY 18 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 645 PM CDT.

* AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 5 MILES WEST OF HUNTER...OR 31 MILES NORTHWEST OF
  FARGO...MOVING TO THE NORTH AT 20 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4706 9740 4712 9715 4723 9724 4724 9749

$$

NG
1 follow-up statement
000 
WWUS53 KFGF 182306
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
605 PM CDT WED MAY 18 2005

NDC017-182315-
/O.CAN.KFGF.SV.W.0037.000000T0000Z-050518T2345Z/
CASS ND-
605 PM CDT WED MAY 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CASS COUNTY IS
CANCELLED...

AT 605 PM CDT...THE SEVERE THUNDERSTORM IN NORTH CENTRAL CASS COUNTY 
WEAKENED AND HAS MOVED OUT OF THE COUNTY. SO THE WARNING HAS BEEN 
CANCELLED.

LAT...LON 4706 9740 4712 9715 4723 9724 4724 9749

$$

NG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:40 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 18, 2:40 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
240 PM CDT WED MAY 18 2005

...MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE/SEVERE POTENTIAL
   THIS EVENING AND ADDITIONAL POPS OVER WEEKEND...

.CURRENT OBSERVATIONAL OVERVIEW...
19Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER WEST CENTRAL ND WITH
ASSOCIATED QUASI-STATIONARY FRONT TO SOUTHERN MN. LATEST WATER VAPOR
IMAGERY SHOWED 500MB LOW VICINITY OF ND/SD BORDER WITH DRY SLOT INTO
SOUTHERN SD. LATEST OBS INDICATED GOOD SURFACE HEATING DESTABILIZATION
WERE DRYING HAS OCCURRED WITH READINGS INTO THE LOWER 70S. CURRENT
RUC ANALYSIS SHOWED BEST INSTABILITY PARAMETERS ACROSS SOUTHEAST ND
WITH CAPES AROUND 500 J/KG/LIS TO MINUS 2.

.SHORT TERM (TONIGHT-SAT)...
NAM MODEL TAKES UPPER LEVEL LOW TO WESTERN WI BY THURSDAY AFTERNOON
WHILE NW/SE BOUNDARY LINGERS/BECOMES MORE ILL-DEFINED FROM ND INTO
THE CENTRAL GREAT LAKES. INSTABILITY PARAMETERS SETTING UP LATE THIS
AFTERNOON AND EVENING OVER CWFA I.E. SOUTHEAST ND INTO WEST CENTRAL
MINNESOTA SHOULD BE WEAK HOWEVER INCREASING LOW LEVEL CONVERGENCE
AND LOWER FREEZING LEVELS COULD BE SUPPORTIVE FOR A FEW SEVERE STORMS
CAPABLE OF PRODUCING LARGE HAIL. LATER ON THIS EVENING AND TONIGHT
ATMOSPHERE BEGINS TO STABILIZE WITH LOSS OF DAYTIME HEATING WITH MAIN
PRECIPITATION THREAT IN THE FORM OF SHOWERS SHIFTING EAST INTO MN
COUNTIES. LINGERING WEAK INSTABILITY NOTED ON THURSDAY HOWEVER AM
RELUCTANT TO ADD POPS ATTM WITH BUILDING 500MB HEIGHTS AND LACK OF
GOOD BOUNDARY FOR SURFACE CONVERGENCE TO FOCUS ON. FRIDAY NIGHT INTO
SATURDAY POP CHANCES RETURN TO CWFA AS 500MB RIDGE FLATTENS OVER THE
NORTHERN PLAINS IN RESPONSE TO SHORTWAVE ENERGY LIFTING NORTHEAST FROM
THE CENTRAL ROCKIES. PROGGED TRACK OF ASSOCIATED LOW PRESSURE SYSTEM
SUGGESTS RAIN/EMBEDDED THUNDER POSSIBLE LATE FRIDAY NIGHT IN THE
DEVILS LAKE BASIN AND ENTIRE CWFA ON SATURDAY. PRECIPITABLE WATER
VALUES LOWER THAN RECENT EVENTS...THUS NAM MAY BE A BIT TOO ROBUST
ON PROJECTED QPF. BEST INSTABILITY ON SATURDAY PROGGED ACROSS SOUTHERN
MOST COUNTIES THUS HAVE OPTED FOR LIKELY POPS FOR THUNDER IN THOSE
LOCATIONS. SEVERE THUNDERSTORM WATCH JUST ISSUED FOR SOUTHEAST ND
AND WEST CENTRAL MN UNTIL 00Z.

.LONG TERM (SUN-WED)...LONG WAVE PATTERN EXPECTED TO BE ESSENTIALLY
UNCHANGED WELL INTO NEXT WEEK WITH A WEAK UPPER RIDGE JUST TO OUR
WEST. THIS PATTERN HAS BEEN WET OF LATE SO AM HESITANT TO LEAVE THE
EXTENDED PERIOD DRY. BUT FOR NOW...GFS DIFFERS SLIGHTLY IN THAT AN
UPPER LEVEL OPEN SHORTWAVE AND ASSOCIATED LOW LEVEL TROUGH PASS BY
ON MON NIGHT WITH AIR ONLY UNSTABLE ENOUGH FOR A BRIEF (CHANCE OF)
PERIOD FOR THUNDERSTORMS. IT THEN GETS BY US TO USHER IN DRIER AIR
BEFORE DIGGING ENOUGH TO BE A LONGER TERM THREAT. SO OPTED FOR A
SLIGHT CHANCE OF CONVECTION MON NIGHT BUT NOT MORE TO STAY WITHIN
COORDINATION. TEMPERATURES ESSENTIALLY UNCHANGED.

&&
.AVIATION...IFR CONDITIONS MAY RETURN TONIGHT AFTER CONVECTION IS
DONE AND WINDS DROP OFF. AMONG TAF SITES THAT WOULD MOST LIKELY BE
AT BJI BUT GFK/FAR WILL LIKELY BE SLIGHTLY BETTER.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE THUNDERSTORM WATCH 286 UNTIL 7PM FOR SOUTHEAST ND
MN...SEVERE THUNDERSTORM WATCH 286 UNTIL 7PM FOR WEST CENTRAL MN

&&

BERG/GV
Hazardous weather outlook, May 18, 6:22 AM CDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
622 AM CDT WED MAY 18 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181421-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
622 AM CDT WED MAY 18 2005

...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING ACROSS MUCH OF EASTERN NORTH DAKOTA AND WEST CENTRAL
MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BETWEEN 2 PM AND 8 PM
TODAY OVER EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA.
SCATTERED THUNDERSTORMS WILL DEVELOP WITH THE POTENTIAL FOR LARGE
HAIL. THE RISK AREA IS SOUTH OF A LANGDON TO THIEF RIVER FALLS TO
WADENA LINE AND DOES INCLUDE GRAND FORKS...FARGO AND MUCH OF
MINNESOTA LAKES COUNTRY.

THERE REMAINS SOME UNCERTAINTY IN HOW MUCH SEVERE WEATHER WILL
OCCUR.  AN UPPER LOW WILL MOVE TO NEAR JAMESTOWN BY LATE TODAY WITH
A SURFACE LOW LOCATED NEAR DEVILS LAKE.  SOME CLEARING WILL WORK ITS
WAY INTO EASTERN NORTH DAKOTA TODAY JUST EAST OF THIS LOW.  IN AREAS
THAT GET SOME SUN...TEMPERATURES WILL RISE INTO THE 70S THIS
AFTERNOON.  IF THIS DOES OCCUR...INSTABILITY VALUES WILL BE GREAT
ENOUGH SO THAT SCATTERED SEVERE THUNDERSTORMS SHOULD BE ABLE TO FORM
JUST EAST OF THE UPPER LOW CENTER OVER SOUTHEAST AND EAST CENTRAL
NORTH DAKOTA IN THE AFTERNOON AND SPREAD INTO MINNESOTA.  HAIL IS
THE MAIN THREAT THOUGH AN ISOLATED TORNADO WOULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

RIDDLE

In the hours before

Special weather statement, May 18, 1:48 PM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
148 PM CDT WED MAY 18 2005

MNZ003-024-027>032-040-NDZ039-049-052>053-190200-
WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-HUBBARD MN-
EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN-
CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 286
UNTIL 900 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

HUBBARD

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BECKER                CLAY

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 4 COUNTIES

CASS                  RANSOM                RICHLAND
SARGENT

INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS AND
WAHPETON.

GV
Special weather statement, May 18, 1:48 PM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
148 PM CDT WED MAY 18 2005

CORRECTED FOR EXPIRATION TIME OF WATCH

MNZ003-024-027>032-040-NDZ039-049-052>053-190000-
WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-HUBBARD MN-
EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN-
CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 286
UNTIL 700 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

HUBBARD

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BECKER                CLAY

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 4 COUNTIES

CASS                  RANSOM                RICHLAND
SARGENT

INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS AND
WAHPETON.

GV

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:08 PM CDTSevere Thunderstorm WarningFGFRichland37 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.